Dissident AIDS Database

HIV drugsNevirapineSide effectsSkin rash
No title
 Boehringer Ingelheim
  Severe, life-threatening skin reactions, including fatal cases, have occurred in patients treated with VIRAMUNE. These have included cases of Stevens-Johnson syndrome, toxic epidermal necrolysis, and hypersensitivity reactions characterized by rash, constitutional findings, and organ dysfunction. Patients developing signs or symptoms of severe skin reactions or hypersensitivity reactions must discontinue VIRAMUNE as soon as possible.(See WARNINGS) Severe, life-threatening, and in some cases fatal hepatotoxicity, including fulminant and cholestatic hepatitis, hepatic necrosis and hepatic failure, has been reported in patients treated with VIRAMUNE. In some cases, patients presented with non-specific prodromal signs or symptoms of hepatitis and progressed to hepatic failure. Some events occurred after short-term exposure to VIRAMUNE. Patients with signs or symptoms of hepatitis must seek medical evaluation immediately and should be advised to discontinue VIRAMUNE. (See WARNINGS)
  manufacturer's notice2001
The trouble with nevirapine
 Brink Anthony
  ...The ad spelt out: "…At present, there are no results from controlled clinical trials evaluating the effect of VIRAMUNE in combination with other antiretroviral agents on the clinical progression of HIV-1 infection, such as the incidence of opportunistic infections or survival." ... Boehringer Ingelheim’s glossy 86-page Viramune Product Monograph version 3.0 states: “Nevirapine is generally very well tolerated.” After letting us know that people have died of its toxicities. And revealing that in one major study cited, “The overall incidence of nevirapine related serious adverse events was 4.3% for patients who received combination therapy.” But in an analysis posted on aidsmyth.com, Fintan Dunne in Ireland draws our attention to different numbers in the company’s Nevirapine data sheet posted on the New Zealand Medicines Safety Authority website: “The major clinical toxicity of VIRAMUNE is rash…occurring in 16% of patients in combination regimens in Phase II/III controlled studies. … 35% of patients treated with VIRAMUNE experienced rash…severe or life-threatening…in 6.6 % of [cases] … Overall 7% of patients discontinued VIRAMUNE due to rash. Rashes are usually mild to moderate, maculopapular [pimply blemish] erythematous [red] cutaneous [skin] eruptions with/without pruritus [itching], on trunk, face and extremities. Severe and life-threatening skin reactions have occurred in patients treated with VIRAMUNE, including SJS and TEN (toxic epidermal necrosis). Fatal cases of SJS, TEN and hypersensitivity reactions have been reported. … Severe and life-threatening hepatoxicity, including fatal fulminant hepatitis, has occurred." … But Boehringer Ingelheim’s claim to the New Zealand government that ‘rash’ occurs in 35 per cent of cases isn’t true either. It’s an average figure from all the trials combined. Dunne points out that in the clinical trial coded B1 1046: “In treatment-naïve patients, the overall incidence of adverse side-effects is doubled. Serious gastrointestinal side-effects appear.” Concerning the latter he plausibly contends that these are the result of toxic tissue manifestations similar to external ones, having quoted a pair of clinical experts defining SJS/TEN’s “definitive characteristics” as being “massive epidermal sloughing at the dermo-epidermal junction… Gastrointestinal involvement may occur because of mucosal sloughing of the mouth, esophagus, stomach, and rectum [ranging in effect] from anorexia to development of a necrotic [dead] bowel.” And finally, he points out the finding in B1 1046 that: “Rash affects 50% of subjects – not 35%. Nevirapine and AZT used together produce side-effects at a rate that diverges strongly [upward] from the average of all trials.”...
  www.virusmyth.net/aids/data/abnvp.htm2002